CSN Login
Members Online: 3

You are here

Neuropathy?

Msboop15's picture
Msboop15
Posts: 70
Joined: Apr 2019

I have seen neuropathy discussed quite a bit, particularly as it relates to hands and feet.  

I am 9 days out from my last infusion.  For the last 6 days I have struggled with numb lips and my tongue feels like it's burned.  I am, of course, avoiding cold, but even room temperature water can be uncomfortable at times.  Has any one else had this experience?  

They decreased my oxy 20% last time because I had such severe issues with my hands...not just stinging, but pain, like a shock from an electrical socket.  After the decrease I still have the stinging, some of my fingers go numb periodically, my feet started to tingle and I have this issue with my tongue and lips.  

I contacted the office today and they said they would decrease the oxy 10% more next time.  I'm 6 days out from my next treatment.  I'm thinking I don't want ANY Oxy if the lips/tongue thing isn't a LOT better by then.  

I know it's tricky...I'm Stage 4 with a met to the liver.  This is only infusion 3 and I'm miserable.  I'm supposed to do 4 and then a CT scan to check on the liver met.  (Colon tumor was removed in February, Liver met showed up in March).  

I am so frustrated and don't know if I want to continue, but I digress....really just wondering if anyone else has had this lips/tongue issue and if so, if you have an suggestions.  

Elaine 

Trubrit's picture
Trubrit
Posts: 4716
Joined: Jan 2013

make doubly sure that your oncologist knows about this.  The nurses are definitely excellent, but the Onc needs to know directly from you. 

I remember my tongue being numb but not my lips. hands, legs and feet were a total mess, and have never recov. 

Good luck!

Tru

Msboop15's picture
Msboop15
Posts: 70
Joined: Apr 2019

Thank you for suggesting that I make sure the oncologist knows what I’m experiencing. I think the nurses mean well but often they make decisions without consulting the oncologist. I have read about too many people having long-term neuropathy issues to let this continue. 

We need you out here.  You are such an encouraging voice of reason. Thank you for that! 

Msboop15's picture
Msboop15
Posts: 70
Joined: Apr 2019

 I took your suggestion and made sure that the oncologist knew what was going on. They had backed off my Oxi 20% & the side effects were worse. The oncologist said there was no solution other than to take me off the drug. No more oxi!  

Annabelle41415's picture
Annabelle41415
Posts: 6073
Joined: Feb 2009

Tell your doctor about this as even reducing it 30% can still affect you.  Don't let it affect the rest of your life with neuropathy.  See if there is a different drug you can take.  Oxi is so hard on the system.  I'm still facing neuropathy 10 years later.  Wishing you the best going forward.

Kim

Msboop15's picture
Msboop15
Posts: 70
Joined: Apr 2019

 I appreciate your input.  At the oncologist office they all seem to treat neuropathy as something that will definitely go away. At the very beginning they told me it would only last 3 to 5 days while I was taking the oxy but right now I’m at 15 days straight or more. I’ve also realized from a lot of you on this forum that it doesn’t go away that easily. That’s why am really trying to protect myself from the damage as much as I can. Thank you so much for reaching out.

Msboop15's picture
Msboop15
Posts: 70
Joined: Apr 2019

I’m off the oxi...oncologist said that was the only solution. I was very concerned about the current side effects but also the long-term. When I’ve raised the long-term issue with them they seem to dismiss that and yet I see so many people out here who years later are still struggling with the neuropathy issues. I am so sorry the 10 years later you are. 

Annabelle41415's picture
Annabelle41415
Posts: 6073
Joined: Feb 2009

Makes me so angry that they dismissed your concerns along with what they did to me.  I'm so glad that you are off it and hopefully won't have any long term effects from it.  Not enough doctors listen to their patients and that is a problem.  Good for you for speaking up.  Make sure you continue to speak your voice and make them listen.  This board seems to give a lot more information than they are aware of.

Kim

Mikenh's picture
Mikenh
Posts: 777
Joined: Oct 2017

I had my Oxy during the winter and it gets cold here in New Hampshire. Sometimes exposed extremities felt like they were frozen. Cheeks, lips, eyes. Breathing in cold air could make it feel like the throat closed up. Those things went away when I was in a warm environment though.

I'm almost a year out and I still have tingling in the toes and just a slight thing in the fingertips. At some level, the symptoms are temporary but they can become permanent or last a long time.

Msboop15's picture
Msboop15
Posts: 70
Joined: Apr 2019

Yikes! I can’t imagine dealing with the cold sensitivity in a cold NH winter. I guess I should be grateful that it’s spring. Glad too hear after a year most of your neuropathy has went away. 

beaumontdave's picture
beaumontdave
Posts: 936
Joined: Aug 2013

I had most of the same stuff through 12 rounds of Folfox, the touch off cold water was exactly like a cold shock, too much heat or cold wore me out, the numbness was annoying, and even room temp. fluids felt like they were hitting my epiglottis [the throat punching bag] and closing my throat. The worst stuff left shortly after the treatment was over, the numbness in hands and feet mostly faded by a year and a half out, but because I had some already existing neuropathy issues, I can't say it all went away. Good luck with your treatment and future tests.......................................Dave

mojogirl67
Posts: 226
Joined: Oct 2018

I have had a total of six treatments.. five before surgery and the one mopup..Shortly before the mopup round, I began to experience the numbness in the toes and ball of my left foot. It didn’t go away. My doctor said it is from the chemo and may get better with time or may not. I hope your side effects improve and wish you strength to get thru  the rest of your treatment plan, whatever you decide. Love and hugs, M

JanJan63's picture
JanJan63
Posts: 2476
Joined: Sep 2014

Neuropathy is awful! I found it so stressful. I had it in the winter so the house is just cooler in general. Going to the bathroom was traumatic. The door handly would shock me, then the toilet handle, then the tap to wash my hands, then I'd be scared the water hadn't heated up enough to wash them, then the door handle again. It would make me so angry!

I hope you feel better soon and they get it sorted out.

Jan

ThomasH's picture
ThomasH
Posts: 100
Joined: Jun 2016

I found my neuropathy was triggered off by anything that really excited the nerves. For my hands and feet it was temperature. For my mouth, it was not just temperature, but also some foods would trigger it as well. I had pickles one day and my mouth was numb for days after that. I'm still leary of eating the things even though it has been a couple years (and they don't bother me anymore)

My personal experience is that the neuropathy flares everywhere you have nerve concentrations, and those nerves get a lot of stimulation. Maybe I'm a little in denial with getting older, but I'd swear my vision is less accute than it was before my chemo. No idea if anyone else has experienced this or not.

 

I certainly hope that your experience is mild, and short lived.

Thomas

Annabelle41415's picture
Annabelle41415
Posts: 6073
Joined: Feb 2009

Yes my eyes too.  It used to be were I'd wear my glasses sometimes but seem to be wearing them all the time now.  They have been getting worse ever since.  I'm almost 61 so it's sometimes hard to tell if it's age or not, but the treatments sure did make it worse.

Kim

NewHere's picture
NewHere
Posts: 1066
Joined: Feb 2015

This current chemo (FOLFORI) messes with my eyesight during hook-up and for about a week, with what I think is some long term diminishment.  Will see at next eye exam since I started new treatment.  As an aside, I also find that taking off my glasses and not reading, plus maybe listening more than watching TV, helps during the chemo week in making a occasional nausea and other issues a bit less prevalent.  Not suprising in that differences in vision can trigger a bit of quesiness or more.

NewHere's picture
NewHere
Posts: 1066
Joined: Feb 2015

When I’ve raised the long-term issue with them they seem to dismiss that


Before I started my FOLFOX after my surgery my oncologist went through the neuorpathy issue and what percentages the oxilplatin adds to treatment.  (Quick aside I am at Memorial Sloan Kettering and my oncologist, when I was doing FOLFOX, teaches  at Weill Cornell Medical College and he took the neuropathy seriously.) Of the 12 cycles, my first was without any to see how I reacted to the other portions.  And then I was told he would not do more than 10 of the 12 with it due to the incremental benefits compared to long term effects.  He said he likes to try to get to 8.  Ater my 8th treatment my neuropathy did not resolve between treatments, he stopped it right then.  Prior to that, it would resolve between sessions (not sure the first one where I felt it, would have to look back at that.).  I still have it since 2015.  I got lucky, about a year and a half out there seemed to be a great improvement in it and then about a year later another improvement.  A ton better than it was at its height (it kept on increasing for awhile even when it was cut out.)

So the bottom line is that it does help in the mix, but at some point the neuropathy issue outweighs the incremental benefit in terms cancer fighting.  So do not worry about your decision.  

 

 

Subscribe to Comments for "Neuropathy?  "